New York, 2007

Damaging Winds in New York, April 23, 2007

April 23, 2007 · NWS BGM · 5 events in 3 counties and zones

Temperatures across central New York warmed to around 80 degrees ahead of a cold front moving east through the Great Lakes. As the front approached, showers and some thunderstorms developed, and a few of the storms reached severe levels, causing some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Temperatures across central New York warmed to around 80 degrees ahead of a cold front moving east through the Great Lakes. As the front approached, showers and some thunderstorms developed, and a few of the storms reached severe levels, causing some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 23, 6:31 PM EST, 43 minutes earlier.

Area forecast discussion, Apr 23, 6:31 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
731 PM EDT MON APR 23 2007

.AVIATION /00Z-24Z/...
A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT ENTERING
WRN NY WILL IMPACT KSYR BTWN 00Z-01Z. THE LINE WILL GRADUALLY
WEAKEN AS IT MOVES SOUTH AND EAST...WITH ONLY ISOLD THUNDER
EXPECTED AT REMAINING TAF SITES. WILL LEAVE TS OUT OF TAFS AT THIS
TIME UNLESS IMMINENT THREAT AT TERMINALS. OCNL SHRAS AT ALL
TERMINALS THRU 04Z WITH EXCEPTION OF KAVP.

WINDS REMAIN STRONG OUT OF THE SOUTHWEST FROM 15-25KTS WITH GUSTS
TO NR 30KTS THRU APPROX 04Z. AFTER 04Z...COLD FRNT PASSES AND
SFC WINDS TURN TO NW REMAINING THERE THRU REMAINDER OF TAF PERIOD.
CIGS REMAIN VFR AT ALL SITES ARND 4KFT...THEN BCM SCTD AFTER 13Z.

&&

.PREV DISCUSSION...
/ISSUED 347 PM EDT MON APR 23 2007/

SHORT TERM /REST OF TODAY THROUGH THURSDAY/...
ANOTHER NICE DRY WARM DAY. MOST AREAS GOT TO AROUND 80 DEGREES.
THIS WAS STILL WELL SHY OF THE RECORD BUT THE WARMEST SINCE LAST
SUMMER. SW WINDS HAVE BEEN INCREASING AHEAD OF THE COLD FRONT IN
SRN ONTARIO. A BAND OF PREFRONTAL SHOWERS AND A FEW TS IS IN WRN
NY SLOWLY MOVING EAST. THIS WILL DIE SOME AS IT MOVES INTO THE
DRIER AIR OVER CWA. MARGINAL INDICES AND MID LEVEL LAPSE RATES
MAY BE ENOUGH TO AID THIS FORCING TO PRODUCE A TS OVER THE NW CWA
LATE THIS AFTN INTO EARLY EVENING. WITH THE DRY LOW LEVEL AIR ANY
SHOWERS WILL DIE AS THEY MOVE EAST. THIS IS HINDERING ANY SFC
LIFT. WITH THE LATE EVENING FROPA DIURNAL HEATING WILL BE ON THE
WANE ALSO CUTTING THE INSTABILITY. BASIN AVERAGES LESS THAN A
TENTH OF AN INCH.

HIGH PRESSURE AND MORE DRY BUT MUCH COOLER AIR WILL MOVE IN LATE
TONIGHT AND LAST INTO EARLY WEDNESDAY.

FOR WEDNESDAY THE NEXT SYSTEM WILL BRING A STEADY LIGHT RAIN TO
THE AREA MIDDAY INTO WED NGT. THE MODELS HAVE COME INTO BETTER
AGREEMENT AS TO LOCATION AND AMOUNT OF RAIN. BOTH GFS AND NAM HAVE
THE ENTIRE CWA GETTING SOME RAIN. THE EDGE OF THE RAIN WILL BE
NEAR OUR NRN BORDER WITH THE MOST IN NE PA. TOTAL QPF OF LESS THAN
HALF AN INCH. THIS WILL DO LITTLE TO THE RIVERS WITH THEM FALLING
OVER THE LAST SEVERAL DAYS. POPS TAPER FROM CHC IN FAR NORTH TO
LIKELY SRN HALF.

AS THE WEAK SFC LOW MOVES OUT WED NGT THE TRAILING FRONT WILL SINK
SOUTH TO MID ATLANTIC REGION. SOME DRYING ESPECIALLY IN THE NORTH
BEFORE THE NEXT STRONGER SYSTEM COMES IN LATE THURSDAY AHEAD OF A
UL TROF.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THURSDAY NIGHT THROUGH FRIDAY, SURFACE LOW PRESSURE IS PROGGED TO
MOVE FROM THE TENNESSEE VALLEY NORTHEAST INTO THE OHIO VALLEY THEN
ACROSS NORTHERN PENNSYLVANIA. SYSTEM EXPECTED TO MOVE OFF NEW
ENGLAND COAST BY SATURDAY MORNING. THIS SYSTEM WILL RESULT IN
HIGHEST POPS OVER NE PENNSYLVANIA. AS SYSTEM LIFTS WELL OFF TO THE
NORTHEAST ON SATURDAY, THERE STILL IS THE CHC FOR LINGERING SHOWERS
ESPECIALLY DURING THE MORNING. DUE TO BRIEF SURFACE RIDGING,
SATURDAY NIGHT AND SUNDAY LOOK DRY. A SFC LOW TRACKING ACROSS
SOUTHERN CANADA SUNDAY NIGHT INTO MONDAY WILL DRAG A COLD FRONT OVER
THE REGION AND BRING THE CHC FOR MORE SHOWERS.

FIRE WEATHER...
RED FLAG WARNING CONTINUES UNTIL 8 PM FOR PA. RH HAS NOW FALLEN TO
AROUND 20 PERCENT. WINDS AT THE ASOS WERE AROUND 15 WITH GUSTS
INTO THE 20S. WITH THE LAST 3 PLUS DAYS SUNNY AND DRY FUEL
MOISTURE IS WELL BELOW 10 PERCENT FOR 10 HOUR FUELS. 100 HOUR
FUELS ALSO HAVE LOW MOISTURE. GRASS FIRES LIKELY ACROSS THE ENTIRE
AREA. SEVERAL PRESCRIBED BURNS BEING DONE BY THE FEDS AND STATE
OFFICIALS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ038>040-
     043-044-047-048-072.

&&

AVIATION...PB
Hazardous weather outlook, Apr 23, 2:00 AM EST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 AM EDT MON APR 23 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-240700-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
300 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ038>040-043-044-047-048-072-240700-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
300 AM EDT MON APR 23 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 23, 6:57 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
757 PM EDT MON APR 23 2007

NYZ018-036-037-240045-
MADISON NY-ONEIDA NY-ONONDAGA NY-
757 PM EDT MON APR 23 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS. WIND
  GUSTS TO NEAR 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS
  STORM WAS LOCATED NEAR BALDWINSVILLE...AND MOVING EAST AT 65 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NORTH SYRACUSE AND MATTYDALE AT 805 PM EDT...
  BRIDGEPORT AND MINOA AT 810 PM EDT...
  LAKEPORT AND SULLIVAN AT 815 PM EDT...
  UNION CORNERS AND CANASTOTA AT 820 PM EDT...
  ONEIDA CASTLE AND ONEIDA AT 825 PM EDT...
  VERONA AND VERNON AT 830 PM EDT...
  WESTMORELAND AND CLARK MILLS AT 835 PM EDT...
  NEW YORK MILLS AND UTICA AT 840 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

IF ON OR NEAR ONEIDA LAKE...SEEK SHELTER NOW. GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE.

PB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
April 23, 7:14 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
51 kt (59 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.040, -76.140

Amateur radio operator measured a 59 mph wind gust.

Thunderstorm Wind, Onondaga

When
April 23, 7:20 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.040, -76.140

Trees and wires were knocked down across the northern part of the county.

Thunderstorm Wind, Madison

When
April 23, 7:25 PM EST
Where
Madison County, Union Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.120, -75.750

Trees and wires were knocked down across the northern part of the county.

Thunderstorm Wind, Oneida

When
April 23, 7:30 PM EST
Where
Oneida County, Stokes Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
43.300, -75.470

Roofs were blown off at least two houses. There were several reports of damage in the area.

Thunderstorm Wind, Oneida

When
April 23, 7:40 PM EST
Where
Oneida County, Lee
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.280, -75.580

Several trees and wires were blown down. Roofs were blown off houses with lumber and additional debris thrown through homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26905, 26901, 26902, 26903, 26904.